- Elevated heart rate and blood pressure
- Weight loss
- Muscle cramping and spasms
The Journal of the American Board of Family Medicine refers to this as “syndrome reemergence,”which can take place after an individual has been taking benzodiazepines daily, in high doses, for a period of up to six months. If these effects are felt or observed upon the termination of Klonopin intake, that is a sign that the intake has gone too far.
A former Klonopin user tells ABC News that his withdrawal symptoms kicked in just a day after he terminated a two-year habit (even after tapering off for six weeks), comparing his experience to that of having a stroke: general numbness in the limbs, and confusion and disorientation to the point of not seeking help. The damage is such that even though he is off Klonopin, he has a permanent limp. For this reason, the Vice Chairman of the National Council on Alcoholism and Drug Dependence considers Klonopin one of the most dangerous drugs off which to detox. It can take years for individuals to overcome their compulsion to stay on Klonopin, and it can leave people with memory problems or even dementia. Of course, prescription drugs do not need a legitimate medical concern to be abused. A study published in the journal Drug and Alcohol Dependence found that people who use a combination of benzodiazepines and opioids take the benzodiazepines purely to enhance the powerfully euphoric effect they get from the opioids. The relative ease of obtaining prescription drugs (from well-meaning relatives or friends, or by lying to sympathetic doctors) also contributes to the epidemic of benzodiazepine (and Klonopin) abuse.